Maine, 2008Flood in Maine, May 1 to 3, 2008
May 1 to 3, 2008 · NWS CAR · 1 event in 1 county or zone
the influx of water from tributary rivers and the melting of snow in headwater areas led to flooding of the Penobscot River at Eddington. The flooding affected mostly lowland areas bordering the river.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $481,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of heavy late April rains...the influx of water from tributary rivers and the melting of snow in headwater areas led to flooding of the Penobscot River at Eddington. The flooding affected mostly lowland areas bordering the river.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at May 1, 3:11 AM EST, 4 minutes earlier.
Area forecast discussion, May 1, 3:11 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
411 AM EDT THU MAY 1 2008
.SYNOPSIS...
A WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE WEST
TODAY. HIGH PRESSURE WILL REMAIN OVER MOST OF THE AREA EXCEPT
FOR AROOSTOOK COUNTY WHERE THE INFLUENCE FROM A WEAK TROUGH OVER
THE MARITIMES MAY PRODUCE CLOUDS AND SCATTERED SHOWERS FRIDAY.
HIGH PRESSURE WILL THEN BUILD ACROSS THE ENTIRE STATE FOR THE
WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
WEAK SURFACE HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH
TONIGHT. A NORTHWEST TO SOUTHEAST ORIENTED UPPER TROUGH WILL
GRADUALLY WEAKEN AND LOSE ITS INFLUENCE ON THE AREA AS IT GETS
PINCHED BETWEEN TWO SEPARATE RIDGES ALOFT...ONE OVER NORTHEAST
CANADA AND THE OTHER OVER THE MID/SOUTH ATLANTIC STATES THROUGH
TONIGHT.
THE COMBINATION OF RELATIVELY STEEP LAPSE RATES ASSOCIATED WITH
THE UPPER TROUGH AND SATURATED GROUNDS WILL RESULT IN SC/CU
DEVELOPING LATER THIS MORNING AND REMAIN THROUGH MUCH OF THE
AFTERNOON ESPECIALLY OVER NORTHERN AND WESTERN AREAS. AS THE
ATMOSPHERE STABILIZES...EXPECT THE SC/CU TO MELT AWAY BY EARLY
THIS EVENING.
A BAND OF CLOUDS ASSOCIATED WITH WEAK WARM ADVECTION WILL APPROACH
FROM THE NORTHEAST AND AFFECT MAINLY NORTHEAST AROOSTOOK COUNTY
LATE TONIGHT. OTHERWISE MAINLY CLEAR AND CHILLY CONDITIONS CAN BE
EXPECTED FOR THE REMAINDER OF THE CWA TONIGHT.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
TROF EXTENDING FROM LOW PRESSURE OVER WESTERN ATLANTIC INTO
EASTERN NEW BRUNSWICK AT THE BEGINNING OF THIS PERIOD. THIS SYSTEM
IS EXPECTED TO WEAKEN SATURDAY AS HIGH PRESSURE BUILDS ACROSS THE
FORECAST AREA AND DOMINATES INTO SUNDAY EVENING. FOR THIS FORECAST
PERIOD WILL USE AN EVEN BLEND OF THE NAM AND GFS. EXPECT CLOUDS TO
PERSIST FRIDAY OVER THE NORTHEAST DUE TO THE NEW BRUNSWICK TROF.
CLEARING WILL THEN SET IN ACROSS THE AREA AS THE HIGH BUILDS BACK
IN FOR SATURDAY AND SUNDAY. WITH THE EXPECTED SUN WILL RAISE MAX
TEMPERATURES SEVERAL DEGREES BOTH SATURDAY AND SUNDAY. NO OTHER
CHANGES MADE TO TEMPERATURE OR DEW POINT GRIDS. HAVE USED GMOS FOR
WINDS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE IS EXPECTED TO WEAK MONDAY AND SLOWLY MOVE TO THE
EAST. THIS WILL ALLOW CLOUDS TO INCREASE FROM THE SOUTH AND WEST.
SHOWERS ARE EXPECTED LATER MONDAY THRU THE MIDDLE OF THE WEAK AS
LOW PRESSURE DEVELOPS BEHIND THE WEAKENING HIGH. HAVE INITIALIZED
ALL LONG TERM GRIDS WITH GMOS. NO MAJOR CHANGES MADE TO 00Z GMOS
DATA.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH
TONIGHT.
SHORT TERM: VFR CONDITIONS ARE EXPECTED THRU SUNDAY. MVFR CONDITIONS
POSSIBLE LATER MONDAY.
&&
.MARINE...
NEAR TERM: WIND/SEAS WILL REMAIN BELOW HEADLINE CRITERIA THROUGH
TONIGHT.
SHORT TERM: HAVE USED A 50/50 BLEND OF THE NAM12 AND GFS40 FOR
WINDS FRIDAY AND SATURDAY. FOR SATURDAY NIGHT THRU MONDAY WILL USE
GMOS WINDS. FOR WAVES: HAVE INITIALIZED WITH WNA...HOWEVER WILL
KEEP MINIMUM OF 2 FEET COMBINED SEAS EVEN WITH LIGHT LOCAL WINDS
SINCE WESTERN ATLANTIC HAS BEEN ACTIVE WITH SOUTHERLY FETCH AND
EXPECT SOME INCOMING SWELL CAN BE EXPECTED.
&&
.HYDROLOGY...
SEVERAL RIVERS ACROSS THE CWA REMAIN AT OR ABOVE FLOOD STAGE AT
THIS TIME. FLOOD WARNINGS CONTINUE FOR THE FOLLOWING RIVERS: ST
JOHN AT FORT KENT...ALLAGASH RIVER ABOVE ALLAGASH...BIG BLACK
RIVER NEAR DEPOT MOUNTAIN...FISH RIVER ABOVE FORT KENT...AROOSTOOK
RIVER BELOW MASARDIS...PISCATAQUIS RIVER ABOVE DOVER-FOXCROFT...
MATTAWAMKEAG RIVER AT MATTAWAMKEAG...EAST BRANCH PENOBSCOT RIVER
ABOVE GRINDSTONE...PENOBSCOT RIVER AT WEST ENFIELD...PENOBSCOT
RIVER AT EDDINGTON...AND THE PISCATAQUIS RIVER AT MEDFORD.
PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR INFORMATION
REGARDING SPECIFIC CREST TIMES FOR THE ABOVE REFERENCED RIVERS.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FROM NOON EDT TODAY THROUGH THIS EVENING FOR
MEZ002.
FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR MEZ002.
FLOOD WATCH THROUGH THIS EVENING FOR MEZ001-003>006-010-011-
015-031.
MARINE...NONE.
&&
NEAR TERM...FITZSIMMONS
SHORT TERM...MIGNONE
LONG TERM...MIGNONE
AVIATION...FITZSIMMONS
MARINE...FITZSIMMONS/MIGNONE
HYDROLOGY...FITZSIMMONSHazardous weather outlook, May 1, 3:13 AM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
413 AM EDT THU MAY 1 2008
MEZ002-020815-
NORTHEAST AROOSTOOK-
413 AM EDT THU MAY 1 2008
...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772. STAY TUNED TO NOAA WEATHER
RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/CAR FOR
FURTHER UPDATES ON THIS WEATHER SITUATION.
MEZ001-003>006-010-011-015-031-020815-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-SOUTHERN PISCATAQUIS-
413 AM EDT THU MAY 1 2008
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772. STAY TUNED TO NOAA WEATHER
RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/CAR FOR
FURTHER UPDATES ON THIS WEATHER SITUATION.
MEZ016-017-029-030-032-020815-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
413 AM EDT THU MAY 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-020815-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
413 AM EDT THU MAY 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FITZSIMMONS
Flood, Penobscot
- When
- May 1, 3:15 AM EST to May 3, 1:45 AM EST
- Where
- Penobscot County, 0.33 mi WNW of Veazie to 0.22 mi W of Down East Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $481,000
- Reported by
- River/Stream Gage
- Coordinates
- 44.831, -68.706
A combination of 3.00 to 4.00 inches of rain which fell in late April...the influx of water from tributary rivers and the melting of snow in headwater areas led to flooding of the Penobscot River at Eddington. The river crested at around 1.50 feet above flood stage. The flooding affected mostly lowland areas bordering the river. The monetary value represents the total damage to public infrastructure across all of Penobscot county from the late April and early May flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Florida, May 1 to 31, 20081 death · 29 injured · 2 events
- Tornadoes and Hail in Kansas, May 1 to 2, 2008$360,000 · EF2 · 44 events
- Tornadoes in Iowa, May 1, 2008$510,000 · EF2 · 7 events
- Frost and Freeze in New York, May 1, 2008$20 million · 16 events
- Tornadoes and Hail in Oklahoma, May 1 to 2, 20082 injured · $492,000 · EF1 · 52 events
- Winter Storm in Montana, May 1 to 2, 2008$3.0 million · 10 events
- Tornadoes and Flooding in Kansas, May 1 to 2, 2008$73,000 · EF0 · 77 events
- Flooding in Arkansas, May 1 to 31, 2008$800,000 · 8 events
- Blizzard and Winter Storm in Colorado, May 1 to 2, 2008$400,000 · 63 kt wind · 17 events
- Flood in Maine, May 1 to 4, 2008$727,000 · 1 event
- Flood in Maine, May 1, 2008$727,000 · 1 event
- Flood in Maine, May 1 to 2, 2008$727,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111153.